Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 40, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Oct 21, 2020, 2:38 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Oct 22, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2020, 2:38 PM MDT (20:38 UTC)
- In effect from
- Oct 22, 2020, 11:00 AM MDT
- Expired
- Oct 22, 2020, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
746 WWUS85 KABQ 212038 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 238 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM LATE THURSDAY MORNING THROUGH THURSDAY EVENING FOR PORTIONS OF THE CENTRAL MOUNTAIN CHAIN EASTWARD DUE TO STRONG WINDS...LOW HUMIDITIES...NEAR RECORD WARMTH AND AN UNSTABLE AIRMASS... .Southwest to west winds will strengthen Thursday as low pressure deepens over southeast Colorado and a disturbance passes over New Mexico. Strong winds will combine with low humidity, near record warmth and an unstable airmass to create the potential for critical fire weather conditions from the central mountain chain across the Northeast and East Central Plains late Thursday morning through Thursday evening. Mountain wave activity will also increase the likelihood for erratic fire behavior along and immediately east of the peaks of the Sangre de Cristo Mountains. NMZ103-104-107-108-221300- /O.UPG.KABQ.FW.A.0035.201022T1700Z-201023T0100Z/ /O.NEW.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/ Northeast Highlands-Northeast Plains- Sandia, Manzano and Gallinas Mountains-East Central Plains- 238 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast Highlands and Plains, Sandia, Manzano and Gallinas Mountains, and the East Central Plains late Thursday morning through Thursday evening. * 20 FOOT WINDS...Southwest to west 20 to 30 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...Ranging from 7 to 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
2 follow-up statements
094 WWUS85 KABQ 220129 AAA RFWABQ URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Albuquerque NM 729 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM LATE THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE NORTHERN MOUNTAINS AND THE CENTRAL MOUNTAIN CHAIN EASTWARD DUE TO STRONG WINDS...LOW RELATIVE HUMIDITY...NEAR RECORD WARMTH AND AN UNSTABLE AIRMASS... .West to southwest winds will strengthen Thursday as low pressure deepens over southeast Colorado and an upper-level trough passes over New Mexico. Strong winds will combine with very low relative humidity, near record warmth and an unstable airmass to create critical fire weather conditions from the northern mountains, central mountain chain across the northeast and east-central plains late Thursday morning through Thursday evening. Mountain wave activity will also increase the likelihood for erratic winds along and immediately east of the peaks of the Sangre de Cristo Mountains. NMZ102-221300- /O.EXA.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/ North Central Mountains- 729 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 11 AM to 7 PM MDT Thursday. * AREA AND TIMING...North-central mountains Thursday morning through Thursday evening. * 20 FOOT WINDS...West 20 to 30 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...Ranging from 7 to 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ103-104-107-108-221300- /O.CON.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/ Northeast Highlands-Northeast Plains- Sandia, Manzano and Gallinas Mountains-East Central Plains- 729 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY... * AREA AND TIMING...Northeast Highlands and Plains, Sandia, Manzano and Gallinas Mountains, and the East Central Plains late Thursday morning through Thursday evening. * 20 FOOT WINDS...Southwest to west 20 to 30 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...Ranging from 6 to 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
270 WWUS85 KABQ 220905 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 305 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM LATE THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE NORTHERN MOUNTAINS AND THE CENTRAL MOUNTAIN CHAIN EASTWARD DUE TO STRONG WINDS...LOW RELATIVE HUMIDITY...NEAR RECORD WARMTH AND AN UNSTABLE AIRMASS... .Southwest to west winds will strengthen today as low pressure deepens over southeast Colorado and an upper level trough passes over New Mexico. Strong winds will combine with low relative humidity, near record warmth and an unstable airmass to create critical fire weather conditions from the northern mountains and central mountain chain across the northeast and east central plains late this morning through this evening. Mountain wave activity will also increase the likelihood for erratic winds along and immediately east of the peaks of the Sangre de Cristo Mountains. NMZ102>104-107-108-230100- /O.CON.KABQ.FW.W.0040.201022T1700Z-201023T0100Z/ North Central Mountains-Northeast Highlands-Northeast Plains- Sandia, Manzano and Gallinas Mountains-East Central Plains- 305 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING... * AREA AND TIMING...North Central, Sandia, Manzano and Gallinas Mountains, Northeast Highlands and Plains and the East Central Plains from late this morning through this evening. * 20 FOOT WINDS...Southwest and west 20 to 30 mph with gusts to around 40 mph. * RELATIVE HUMIDITY...Ranging from 7 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 21, 11:24 AM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 21, 11:24 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1124 AM MDT Wed Oct 21 2020 .AVIATION... 18Z TAF CYCLE Low cigs have cleared out of eastern NM this hour, leaving VFR SKC over the forecast area. Some light SW/W breezes will develop this afternoon. Light drainage winds develop overnight again for most areas, with the return of low-level moisture producing another round of low cigs and br/fg near the TX border. This time, low cigs will favor TCC southward, with any low cigs having a tough time flowing downhill to TCC from the south into the Canadian River Valley. 24 && .PREV DISCUSSION...256 AM MDT Wed Oct 21 2020... .SYNOPSIS... Near record to record high temperatures are expected across many areas of northern and central New Mexico today. In fact, parts of the east central and southeast plains will be in the upper 80s to lower 90s. Winds will increase Thursday and this will create high fire danger conditions along and east of the central mountains. A strong but dry backdoor cold front will invade eastern New Mexico Thursday night, bringing notably cooler air and gusty winds in its wake. This front could make its way into the Rio Grande Valley on Friday. Readings warm for Saturday, but winds will increase once again, creating another round of fire weather conditions over the northeast plains. A significant pattern change is forecast for the early and potentially middle portion of next week, where readings will fall below seasonal averages. Precipitation chances increase and a winter weather scenario is looking plausible for the higher terrain as well as northeast and east central New Mexico. && .DISCUSSION... SHORT TERM...(TODAY THROUGH THURSDAY)... Low clouds have developed along and north of a line from Sugarite to Amistad in northeast NM early this morning. Low clouds and fog have not yet developed over far east central and southeast NM, although the dew point at KHOB is a whopping 59 degrees, so there is still potential early this morning. Otherwise, today will be another warm day, aided by afternoon southwest breezes. Near record highs are possible for many areas as afternoon temperatures vary from about 10 to 15 degrees above normal. Low level moisture will return tonight to portions of the eastern plains east of the Pecos Valley, where some late night low clouds and fog are again possible. Winds will strengthen late tonight over the higher terrain, and gusty southwest to west winds to around 40 mph will become more widespread over the central mountain chain eastward Thursday afternoon. This will lead to another round of near record high temperatures from portions of the RGV over much of the eastern plains. LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)... Following the fire weather hazards on Thursday afternoon, a strong backdoor cold front along the Colorado front range will invade the eastern plains of NM Thurs night. There is a relatively high degree of consistency with respect to the timing of this front. With that said, local research has shown that models have a propensity to be too slow with the progression of backdoor fronts, and as a result, nudged forecast winds closer to the slightly faster NAM12 guidance. A strong surface pressure gradient behind the front will support a 6-9hr period of gusty conditions. In fact, the MAV/MET MOS suggest near Wind Advisory criteria may occur from KCAO-KCVS, and localized areas of blowing dust cannot be ruled out. Meanwhile, increased sky cover considerably Thurs night into Fri morning across the eastern plains as moistening occurs around 800mb. The front will progress its way westward into the Rio Grande Valley by Friday morning, but models suggest the boundary will struggle to make its way toward the Cont Divide. A light or possibly modest gap wind may develop, but headlines are unlikely. Temperatures on Friday will be below normal along/east of the central mtn chain compliments of cold air advection and cloud cover, with readings at/above normal in western NM. Upper level flow tightens on Saturday as a trough starts to carve a path across the northern Rockies/Plains. 700mb winds are progged to increase into the 35-50kt range across the forecast area, strongest along/east of the Sangres and Sandia/Manzano Mountains. This should also promote leeside cyclogenesis with a 994mb low developing across southeast CO. As a result, have increased wind speeds and lowered RH values to near or exceeding critical thresholds, especially from Las Vegas to western Union County. A significant pattern change is still on tap for early next week as an upper low in the eastern Pacific is tugged eastward while energy over southwest Canada dives southward toward the Desert Southwest. A potent backdoor front will also invade the eastern plains of NM. Per reasoning mentioned earlier, nudged forecast toward the faster fropa solutions. There is very high variability in the high temp forecasts across the eastern plains for Sun/Mon in the ensemble guidance, but pattern recognition favors the lower end of the guidance envelop. A challenge with recent storm systems has been the lack of appreciable moisture. Fortunately, this system will be able to take advantage of sub-tropical moisture advection in advance of the aforementioned low in the eastern Pacific. As a result, precip is forecast to increase across the northern high terrain on Sunday, then expand in coverage/ intensity on Monday. With a notably colder air mass in place, winter weather could be a concern across the higher terrain and the eastern plains. While there is surprisingly good model consensus, the finer details will play a significant role on precip amounts, precip type and related impacts. While forecast confidence is growing, it still remains in the low to moderate category at this time. Models start to diverge somewhat for Mon night into Tuesday as the energy originating from southwest Canada evolves into a closed low in the southwest U.S., then eventually shifts eastward across NM or northern Mexico. Best scenario for NM would favor the deterministic ECMWF and Canadian models in which residence time of upper level divergence is maximized. Meanwhile, the deterministic GFS and GEFS ensemble mean provide a weaker, more progressive solution. DPorter && .FIRE WEATHER... ...FIRE WEATHER WATCH REMAINS IN EFFECT ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY... As dry west to northwest flow aloft persists, near record high temperatures are again expected today for many areas, and on Thursday from portions of the RGV over much of the eastern plains. Southwest breezes this afternoon will produce some locally critical fire weather conditions from the Las Vegas area toward Raton, Capulin and Clayton. Breezy to windy conditions Thursday will lead to more widespread critical fire weather conditions from the central mountain chain over the Northeast and East Central Plains. The strongest winds will likely reach around 40 mph along the I-40 corridor from Clines Corners to San Jon. Consequently the Fire Weather Watch remains in effect for Thursday. A strong and gusty back door cold front will plunge through the eastern plains Thursday night and Friday morning. High temperatures on Friday will be 10-15 degrees cooler than normal over the east, while the west will remain 5-10 degrees warmer than average. Increasing westerly winds combined with a rapid recovery in temperatures will produce critical fire weather conditions over portions of northeast and central New Mexico. Temperatures take a dive Sunday and Monday, especially over the east, and by Tuesday could be 15 to 30 degrees colder than normal area wide. Forecast models are becoming more consistent with potential for a storm system early to mid next week. This system could bring wetting precipitation in the form of mountain snow and lower elevation rain and snow, but models continue to vary with the finer details. && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for the following zones... NMZ103-104-107-108. &&
Hazardous weather outlook, Oct 21, 4:08 AM MDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 408 AM MDT Wed Oct 21 2020 NMZ201>241-221200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 408 AM MDT Wed Oct 21 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Patchy fog may impact far eastern New Mexico this morning, reducing visibility and creating hazardous travel conditions. Patchy fog is possible once again tonight over far east central and southeast New Mexico. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions are possible Thursday afternoon for eastern New Mexico and again Saturday afternoon across northeast New Mexico. Strong northerly crosswinds are likely Thursday night for areas near the Oklahoma and Texas borders in the wake of a cold front. This may also produce localized areas of blowing dust and reduced visibility. There is growing concern for winter-related hazards for early next week, to include the first hard freeze of the season and heavy snow potential over the higher terrain and eastern plains. There remains uncertainty in the details, but persons in northern and central New Mexico should stay tuned to the latest forecasts and be prepared for potential winter-related impacts Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. DPorter
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.